Hypoglycemia, treatment, and its recommendations for driving
Given the possibility of a significant glucose reduction in the CNS, the activity of the upper brain centers decreases to reduce cerebral energy needs.
Hypoglycemic syndromes can occur due to drugs or substances such as insulin, alcohol, or sulfonylureas. Less frequently, due to salicylates, propanolol, pentamidine, disopyramide, hypoglycin A, or quinine.
Non-pharmacological hypoglycemia can be due to fasting or exercise, tumors, liver disease and serious nephropathy, or have an autoimmune origin.
Symptoms and signs
They can be adrenergic and include sweating, nervousness, generalized tremor, palpitations, dizziness and sometimes hunger.
CNS manifestations are characterized by confusion, inappropriate behavior, visual disturbances, stupor, coma, and seizures.
In the initial phases of the hypoglycemic state of the driver, the perception, attention and sensibility to contrast visual field impairs. Furthermore, the cognitive impairment is generally associated with visual impairment.
Other manifestations interfering with driving are disorders in the control of direction and trajectory, lack of attention, somnolence, tiredness and slow time to reaction.
When the diabetic driver starts to notice symptoms of hypoglycemia, it has already caused an impairment in the ability to drive, with the risk of accident under some traffic conditions.
Most hypoglycemic drivers believe they can drive properly and, however, if we look at them, they are seen to adopt wrong or very slow decisions.
Only when the driver with hypoglycemia notices tremor, lack of coordination, and visual disturbances, he decides to stop the car.
Accordingly, the greatest problem of these drivers is cognitive impairment of which the majority of them are not aware, and disables them for driving and affect safety in general.
If hypoglycemia in an unconscious patient is not promptly treated, seizures and an actual brain energy deficit can occur, leading to irreversible neurological sequels or death.
Advice with Hypoglycemia
- The signs of hypoglycemia in diabetics are more frequent when driving than in other daily activities, and hinder the response capacity in unexpected events while driving.
- The driver with diabetes should be trained to recognize early his symptoms of hypoglycemia and known how to act adequately in each case. The delay to the action enhances the accident rate.
- Acute adrenergic symptoms usually subside taking glucose or sucrose.
- When patients treated with insulin suddenly suffer confusion or inappropriate behavior, they are advised to drink a glass of juice of fruit or water with three teaspoonfuls of common sugar.
- It is more comfortable that the driver takes in the car sweets, caramels, sugar lumps or glucose tablets.
- Most hypoglycemic reactions can be solved with a food containing glucose or sucrose for several hours.
- However, in patients treated with sulfonylureas, hypoglycemia can relapse for several days so these drivers should be indicated that, even if the symptoms respond to glucose or sucrose intake, they must visit a physician immediately and must not drive.
- The hypoglycemic driver who despite taking sugar continues to be confused and with visual disturbances, cannot drive and should ask for help for an urgent transfer.
- The patient with CNS manifestations due to hypoglycemia not responding adequately to oral sugar should be taken to an emergency room to receive treatment.
- The symptoms of acute hypoglycemia associated with loss of consciousness prevent from driving.
- The diabetic patient cannot drive if his blood glucose levels are very low. The physician will inform him about the recommended blood glucose limits for his specific case.
- The diabetic driver should know that if he notices a reduction in attention, he should stop the car immediately and take carbohydrates.
- He will restart driving when he is completely recovered, always verifying 1-2 hours later that blood glucose levels have not decreased again to dangerous limits.
- Furthermore, the time to recovery from a hypoglycemia to drive completely safely will be different depending on the type of journey, the road, and if accompanied or alone in the car.
- Before starting a journey, the patient should always monitor his blood glucose levels, ensuring that his levels are within the limits accepted as normal for him, as reported by his physician.
- During journeys, schedules and types of food should be respected and medication as well. It is advisable that the driver takes in the car sweets, sugar lumps, or glucose tablets.
- During journeys, they should be accompanied by people who know his disease and know how to help him if any complication arises. He should stop every hour for rests.
- The driver should take in a visible place inside the car the medical report specifying his disease and the treatment, so that in case of accident it can be identified and adequately managed.
- Drivers should not drink alcohol before driving. In the case the diabetic drivers, they are recommended not to drink alcohol in any case, for the possible interference with his medication, and accordingly a risk for driving.
- All these warnings will make the diabetic driver a wiser driver due to his disease, and possibly with a lower accidents rate than other drivers, for being more aware of the risks of driving.